North Dakota, 2007

Damaging Wind in North Dakota, August 11, 2007

August 11, 2007 · NWS FGF · 1 event in 1 county or zone

Just after midnight on the 11th, a weak area of surface low pressure was located just east of Minot, North Dakota. A stationary front extended to the east-southeast from this low, from Fort Totten to Buxton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Just after midnight on the 11th, a weak area of surface low pressure was located just east of Minot, North Dakota. A stationary front extended to the east-southeast from this low, from Fort Totten to Buxton. The low level jet into this region was also pretty strong. A strong wind gust mixed down to the surface over eastern Eddy County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 10, 7:46 PM CST, 6 hours 10 minutes earlier.

Area forecast discussion, Aug 10, 7:46 PM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
846 PM CDT FRI AUG 10 2007

.UPDATE...
THUNDERSTORMS REMAIN THE BIG CHALLENGE OVERNIGHT...AND WHERE THE
BEST CHANCE FOR SEVERE MAY DEVELOP TONIGHT. SEVERAL AREAS OF
CONVECTION ARE ONGOING THIS EVENING...WITH THE SEVERE WEATHER OVER
THE BISMARCK WARNING AREA. A SFC BOUNDARY EXTENDS FROM NEAR JMS
NORTHEAST TO AROUND BDE...WITH STORMS TRYING TO FIRE ON THIS LINE.
THERE IS QUITE A BIT OF CIN THOUGH IN THE LOWEST 850MB...AND
DEEPER CONVECTION MAY HOLD OFF UNTIL AFTER MIDNIGHT. THE LOW LEVEL
JET WILL STRENGTHEN AFTER SUNSET THOUGH TO AROUND 40KT...AND THIS
MAY CAUSE SOME ELEVATED STORMS TO DEVELOP NEAR AND TO THE NORTH OF
SFC BOUNDARY WITH ABOUT 1500 J/KG OF CAPE AVAILABLE. THE MAIN
SHORTWAVE AND DEEPER MOISTURE/INSTABILITY REMAINS OVER
CENTRAL/WESTERN ND...WHERE SEVERE STORMS ARE ONGOING. THIS AREA
WILL CONTINUE TO TRANSLATE EAST OVERNIGHT INTO SATURDAY MORNING
AHEAD OF A STRONG COLD FRONT AND LOW PRESSURE. WILL CONTINUE TO
MAINTAIN THUNDER CHANCES TONIGHT...AND HIT POPS HARDEST AFTER
MIDNIGHT ALONG WITH SEVERE WORDING. WILL CHECK OVER TEMPS AND REST
OF GRIDS...BUT A QUICK LOOK INDICATES GRIDS ARE IN GOOD SHAPE.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH MOST OF THE NIGHT...WITH
PERHAPS SOME MVFR CEILINGS/VSBYS POSSIBLE NEAR STRONG STORMS
TONIGHT. WINDS WILL SHIFT TO THE WEST/NORTHWEST BY SATURDAY
AFTERNOON AND GUST UP TO 30 MPH IN THE RED RIVER VALLEY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, Aug 10, 5:22 AM CST, 20 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
622 AM CDT FRI AUG 10 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
622 AM CDT FRI AUG 10 2007

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION
THIS AFTERNOON INTO TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS
WILL BE POSSIBLE THROUGH THE MORNING. THUNDERSTORM CHANCES WILL
INCREASE THROUGH THE DAY. THE MAIN THREAT FOR SEVERE STORMS WILL
BE FROM MID AFTERNOON THROUGH THE LATE EVENING HOURS. THESE
STORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...AND A TORNADO OR
TWO. HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON SATURDAY AND ALSO MONDAY
INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

TG

In the hours before

Local storm report, Aug 10, 10:05 PM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1105 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     2 E WASKISH             48.16N 94.47W
08/10/2007                   BELTRAMI           MN   TRAINED SPOTTER

            POWERLINES DOWN AND TREES UPROOTED ALONG WITH DIME SIZED
            HAIL.

&&

MLUKES

The radar

The Fargo/Grand Forks radar (KMVX), 94 km away, was scanning. The volume nearest the first event began at 07:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
August 11, 1:56 AM CST
Where
Eddy County, 8.35 mi S of Hamar
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.729, -98.550

The wind gust was measured at a NDAWN mesonet site 10 miles north of McHenry, at the intersection of highways 20 and 15.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47082.